The pupil is the central opening in the iris, the colored part of the eye. Pupil size modulates the amount of light entering the eye. In lighted conditions, the pupil opening is normally relatively small. Pupil-dilating drops temporarily override normal control of the pupil size, causing it to open widely. Dilating drops are most often used during an eye examination to enable the doctor to fully examine the interior lining of the eye. Dilating drops are also used before or after some eye procedures and to treat certain eye conditions. Different medications are used to dilate the pupils. Like all medications, pupil-dilating drops can cause adverse reactions. Most are mild and temporary.
All pupil-dilating drops sting when put into the eye. This sensation normally lasts only for a few seconds, but might cause tearing and rapid blinking. Anesthetic eye drops are sometimes used to numb the eye before instilling the pupil-dilating drops. This eliminates the stinging sensation and is particularly useful for children.
Blurred Vision and Light Sensitivity
Blurred vision -- especially near vision -- is an expected side effect with several commonly used drops used to dilate the pupils. Vision blurs until these drops wear off because they interfere with an eye reflex, called accommodation, that enables the eye to focus between near and far objects. All dilating eye drops cause temporary sensitivity to light, since the pupil is not able to constrict to limit light entry into the eye. Wearing sunglasses until the drops wear off reduces discomfort and protects the eyes.
Allergic reactions to eye drops are generally uncommon and most often seen with drops used on a long-term basis. Allergic reactions to pupil-dilating drops are rare, but possible. An allergic reaction to eye drops can be due to the medicine or the preservative. Eye and eyelid redness, swelling of the eyelids and itchiness are possible symptoms. Alert your eye doctor if you've had a reaction to eye drops in the past, even if the reaction was not caused by pupil-dilating drops.
Acute Angle-Closure Glaucoma
Acute angle-closure glaucoma is a very rare, but serious adverse effect that can be triggered by pupil-dilating drops. Clear fluid, called the aqueous humor, circulates through the front chamber of the eye. The amount of fluid remains constant as fluid is produced and drained at an equivalent rate. Glaucoma is a group of eye diseases characterized by increased internal eye pressure due to buildup of aqueous humor. The increased pressure can damage the eye nerves, potentially causing vision loss.
Dilating drops can trigger a form of glaucoma called acute angle-closure glaucoma, characterized by an abrupt increase in eye pressure due to obstructed outflow of the aqueous humor -- known medically as closure of the anterior chamber angle. According to a January 2006 "BMJ" review article, the risk of acute angle-closure glaucoma due to dilating drops is significantly less than 1 percent. Symptoms of acute angle-closure glaucoma include:
-- aching eye pain and eye redness
-- halos around lights and blurry vision
-- persistently dilated pupil
-- nausea and vomiting
Effects Beyond the Eyes
The medication in pupil-dilating drops can be absorbed into the bloodstream and lead to adverse effects beyond the eyes, known as systemic side effects. These side effects are rare, and most commonly occur in infants and young children. The specific systemic effects depend on the medication or medications in the dilating drops, and more frequently occur with drops that have a prolonged duration of action. Possible systemic side effects include:
-- dry mouth
-- facial flushing
-- increased blood pressure and/or heart rate
-- irritability or confusion
The effects of drops used to dilate the eyes for an examination typically subside completely within 6 to 24 hours, depending on what drops were used and how much medicine was put into the eyes. If you have any symptoms after this period, contact your doctor. Seek emergency care if you develop symptoms of acute angle-closure glaucoma to prevent permanent vision loss.
Reviewed and revised by: Tina M. St. John, M.D.